Indiana, 2004

Damaging Winds in Indiana, March 1, 2004

March 1, 2004 · NWS LOT · 2 events in 1 county or zone

An area of early spring thunderstorms developed over northern Illinois and northwestern Indiana. These were low-topped storms that developed in an environment of significant cold air aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

An area of early spring thunderstorms developed over northern Illinois and northwestern Indiana. These were low-topped storms that developed in an environment of significant cold air aloft. There were numerous reports of hail in northern Illinois, several between 0.75 and 1.00 inches in diameter. These storms also produced wind gusts as high as 59kt in Illinois and 50kt in Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 1, 5:45 AM CST, 10 hours 12 minutes earlier.

Area forecast discussion, Mar 1, 5:45 AM CST, 10 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
545 AM CST MON MAR 1 2004

.DISCUSSION FOR MORNING GRIDS/ZFP...

MODELS ON TRACK WITH PREVIOUS SYNOPSIS. FIRST WAVE IS MOVING THRU
WITH DRY TONGUE WEDGING NORTH UP MS VLY. ITS HERE THAT MODELS PROG
CAPES TO MAX OUT TODAY AS MID LVL COOLING IN DRY TONGUE IS
COMPLEMENTED WITH SFC HEATING IN SUN EXPOSED LAND MASS. THIS SHUD
TURN THINGS OVER AND IF IT IS GOING TO GO TO SVR STAGES...IT WILL BE
THIS AFTN AS THE DRY TONGUE SLIDES EAST OVER IL AND INDY.

COLD FRONT ASSOC WITH SFC LOW PASSING TO OUR NORTH THIS EVENING WILL
STABILIZE AND BEGIN COOLING THINGS DOWN. SHOWERS ARE PSBL BEHIND
FIRST FNT THAT EVENING. AM GOING DRY WITH SECONDARY FRONT ON TUESDAY
HOWEVER. BUT THIS SHUD COOL THINGS DOWN FROM THE 60S NEXT COUPLE OF
DAYS.

AN INVERTED TROF EXTENDING FROM A DEVELOPING LOW IN SRN TX WED NGT
SHUD STEER SOME OVERRUNNING MOISTURE BACK THIS WAY WED NGT AND
THURSDAY. THIS IS JUST ONE OF A SERIES OF WAVES THAT WILL PASS TO
OUR SOUTH OR DROP DOWN FROM FROM SRN CANADA THIS NEXT WEEK. THE ONLY
SIGNIFICANT SYSTEM CUD BE THE SECOND WAVE TO OUR SOUTH ON SATURDAY.
TEMPS LOOK A BIT TOO WARM FOR A GOOD SNOW...BUT IF CAA IS STRONGER
THAN MODELS PREDICT AFTER THAT FIRST WAVE...WE CUD BE SETTING UP
FOR AN EARLY MARCH WINTER REGRESSION. LUCKILY IT WILL BE A WEEKEND.

RLB

&&

.AVIATION...

FOR 18Z TAFS...SATL PICS SHOW IMPROVING CONDITIONS RAPIDLY MOVING
INTO THE TAF AREA AND SHOULD BE FOG FREE WITH MVFR CIGS BY 19Z. NEXT
ITEM IS TS EXPECTED DEVELOP EARLY AFTERNOON E IA 19-20Z AND THEN
RAPIDLY MOVE THRU TAFS BY 00Z. AFTER THAT MVFR CIGS WITH SCT SHRA
THRU 05Z THEN JUST MVFR CIGS. WIND TO BE GUSTY S TO SSW DURING
AFTERNOON BECOMING WSW THIS EVE.
AF
&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...SMALL CRAFT ADVZY TODAY AND EARLY TONIGHT..

&&
Hazardous weather outlook, Mar 1, 10:30 AM CST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1030 AM CST MON MAR 1 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-021200-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
1030 AM CST MON MAR 1 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS
NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA. THE
MAIN THREATS ARE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS.

A STRONG LOW NEAR OMAHA LATE THIS MORNING WILL MOVE TO SOUTHWEST
WISCONSIN BY THIS EVENING. STRONG SOUTHERLY WINDS WILL PULL WARM
MOIST AIR INTO ILLINOIS AND INDIANA AHEAD OF THE LOW. AN AREA OF
SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD OF THE
SURFACE FRONT ASSOCIATED WITH THE LOW AND MOVE INTO THE OUTLOOK AREA
BY MID AFTERNOON. THE COMBINATION OF SOME SURFACE HEATING AND COLD
TEMPERATURES ALOFT WILL PRODUCE ENOUGH INSTABILITY TO PRODUCE
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

THE THUNDERSTORMS WILL WEAKEN AND MOVE EAST OF THE AREA BY EARLY
EVENING WITH THE PASSING OF THE COLD FRONT AND THE LOSS OF HEATING
AFTER SUNSET.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-021200-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
1030 AM CST MON MAR 1 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR WINDS TO 25 KNOTS AND WAVES
UP TO 4 FEET TODAY TOWARD OPEN WATER...AND UP TO 30 KNOTS WITH WAVES
TO 5 FEET TONIGHT.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

In the hours before

Local storm report, Mar 1, 2:07 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
207 PM CST MON MAR 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0201 PM     HAIL             DE KALB                 41.93N 88.75W
03/01/2004  0.75 INCH        DE KALB            IL   NWS EMPLOYEE

&&

AF
Local storm report, Mar 1, 2:33 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
233 PM CST MON MAR 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND GST     HUNTLEY                 42.17N 88.42W
03/01/2004  68 MPH           MCHENRY            IL   TRAINED SPOTTER

&&

CLK
Local storm report, Mar 1, 3:21 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
321 PM CST MON MAR 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             5 NW AURORA             41.82N 88.36W
03/01/2004  0.88 INCH        KANE               IL   PUBLIC

            3 MILES WEST OF INTERSECTION OF INTERSTATE 88 AND STATE
            HIGHWAY 47.

&&

CLK
Local storm report, Mar 1, 3:25 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
325 PM CST MON MAR 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             ARLINGTON HEIGHTS       42.09N 87.98W
03/01/2004  0.75 INCH        COOK               IL   NWS EMPLOYEE

&&

CLK
Local storm report, Mar 1, 3:38 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
338 PM CST MON MAR 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             3 NW ZION               42.49N 87.88W
03/01/2004  0.75 INCH        LAKE               IL   TRAINED SPOTTER

            INTERSECTION OF INTERSTATE 94 AND STATE HIGHWAY 173.

&&

CLK
Local storm report, Mar 1, 3:49 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
349 PM CST MON MAR 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             SCHAUMBURG              42.03N 88.08W
03/01/2004  0.75 INCH        COOK               IL   PUBLIC

&&

CLK

The radar

The Chicago radar (KLOT), 61 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
March 1, 3:57 PM CST to 4:00 PM CST
Where
Lake County, Gary
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
41.617, -87.350

Large tree down.

Thunderstorm Wind, Lake

When
March 1, 5:00 PM CST to 5:10 PM CST
Where
Lake County, Crown Pt
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.417, -87.367

Large tree limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389976, 5389975.